Wyoming, 2025

Hail and Damaging Winds in Wyoming, July 5, 2025

July 5, 2025 · NWS RIW · 3 events in 3 counties and zones

Severe thunderstorms occurred for a second day in a row. In Sublette County, a trained spotter reported golf ball size hail north of Cora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms occurred for a second day in a row. In Sublette County, a trained spotter reported golf ball size hail north of Cora. A second round of severe thunderstorms occurred in the evening, with wind gusts of 66 mph at the Rock Springs aiport and gusts as high as 61 mph near Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 5, 11:28 AM MST, 1 hour 22 minutes earlier. Its key messages:

  • Showers and thunderstorms this afternoon and evening, with a chance for severe storms, especially in the Bighorn Basin, the Bighorn Mountains, and Johnson County. Hail and strong winds are the main hazards.
  • Drier weather returns Sunday, with warmer conditions and increasing chances for elevated fire weather from Monday to Wednesday.
Area forecast discussion, Jul 5, 11:28 AM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1228 PM MDT Sat Jul 5 2025

.KEY MESSAGES...

- Showers and thunderstorms this afternoon and evening, with a
  chance for severe storms, especially in the Bighorn Basin, the
  Bighorn Mountains, and Johnson County. Hail and strong winds
  are the main hazards.

- Drier weather returns Sunday, with warmer conditions and
  increasing chances for elevated fire weather from Monday to
  Wednesday.

&&

.UPDATE...
Issued at 1226 PM MDT Sat Jul 5 2025

Current radar has some showers and weak storms over far northwest
Wyoming. A few storms are beginning to develop further
east/southeast as instability increases with the afternoon sun.

Latest hi-res model trends keep a similar set-up to the previous
morning discussion (see below discussion). The HRRR has some 50 to
60 mph outflows in the Bighorn Basin and east over Johnson County
between 2pm and 9pm. RAP mesoanalysis also keeps CAPE and shear
values indicative of 1" or greater hail for any stronger storms.

As the convective activity winds down late evening, a cold front
pushes southwards into the Bighorn Basin and Johnson/Natrona
Counties. This may bring northerly gusts around 30 mph, with some
models indicating gusts 40 to 45 mph. These winds should decrease
within a few hours, after the front passes.

&&

.DISCUSSION...
Issued at 133 AM MDT Sat Jul 5 2025

Showers continue to end across the CWA early this morning and are
expected to dissipate no later than sunrise. Clouds will scatter out
through this time with only high clouds over far western portions.
This would leave mostly clear skies for the rest of the area, which
could lead to the possibility for fog (especially lower lying areas
along the rivers and creeks). However, any fog that would formed
would be short-lived due to the approaching system.

A shortwave trough will move across the northern half of the CWA
today, providing sufficient lift and upper level divergence for
showers and thunderstorms. This activity will mainly occur east of
the Divide, but will extend over the Wind River Mountains and the
northern half of the Upper Green River Basin. Low level moisture
will remain in place this morning, with dewpoints in the 40s to
middle 50s for most areas today. Low level lapse rates of 7 to 9
C/km will be prevalent as well, along with lifted indices of minus 4
to minus 6. Mixed layer CAPE of 500 to 1500 J/kg and bulk shear of
30 to 40 kt will all combine for another day for strong to
severe thunderstorms. The Bighorn Basin will have the best
chance for these storms moves through the area between 19Z and
00Z. This line will quickly push eastward over the Bighorns and
northern Johnson County by 22Z and exit the CWA after 01Z. Wind
gusts of 60 to 70 mph is expected again with this activity
(similar to what occurred Friday), but large hail (1 inch or
higher) cannot be ruled out. Additional showers and
thunderstorms will develop from the Wind River Basin to the
Upper Green River Basin (as previously mentioned) as the tail
end of the shortwave moves over the area. These storms are not
expected to be as severe, but wind gusts up to 60 mph could
still occur along with small hail. No showers or thunderstorms
are expected over Sweetwater County or southern Lincoln County,
due to a lack of instability. Convection will exit the area by
sunset with only isolated showers remaining possible through
06Z, mainly over Natrona County. A weak cold front from the
shortwave will drop southward over areas east of the Divide
during this time, quickly reaching the Divide and into the Wind
River Basin by 09Z. This will only result in the obvious wind
shift and slightly dropping temperatures a few degrees Sunday
morning.

The passage of this shortwave will mark the end of this latest
active weather pattern, as drier air moves into the region. Flat
ridging will be in place Sunday, with the front washing out through
the day and keeping daytime temperatures similar to today. The focus
will shift to fire weather, as an upper level ridge builds over the
region from a strengthening high center over the Four Corners.
Winds look to remain light through Wednesday, however 90 degree
temperatures will return by Tuesday for areas east of the
Divide. Locations on the east side of the Bighorn Basin, such as
Greybull and Worland, could possibly reach 100 degrees by
Wednesday.

The next chance for precipitation looks to occur Thursday,as a
remnant low moves over the northern side of the Four Corners high.
This would lower temperatures a bit an d cause the high to retreat
further south. There is a chance this low comes in phase with trough
that will pass over southern Canada. This could lead to more
widespread precipitation chances, but will have to see how to
forecast evolves over the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1056 AM MDT Sat Jul 5 2025

Showers and thunderstorms are already beginning to build over
far northwest WY, and will expand across northern and central WY
this afternoon. Best chances still look to be KCOD/KWRL, so have
added tempo groups for those sites, as confidence is higher
there. Showers will build around KJAC/KLND/KRIW/KCPR later this
afternoon, but chances at these sites are lower. Shower activity
will be moving east quickly this evening, so most precip should
be done by 00Z. Skies remain mostly clear overnight with lighter
winds.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Wittmann
DISCUSSION...LaVoie
AVIATION...Straub
Hazardous weather outlook, Jul 5, 12:41 AM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
141 AM MDT Sat Jul 5 2025

WYZ001>020-022>030-061145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
141 AM MDT Sat Jul 5 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will occur over the Bighorn Basin into
the Bighorn Mountains and northern Johnson County. Wind gusts of 60
to 70 mph and large hail will be the main threats. Additional
thunderstorms, though not as severe, will occur in the Wind River
Basin, Natrona County and the Upper Green River Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 5, 9:30 AM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
1030 AM MDT Sat Jul 5 2025

WYZ001-051715-
Yellowstone National Park-
1030 AM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES THROUGH 1115 AM MDT...

At 1029 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fairy Falls, which is near Old Faithful, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Fountain Paint Pot around 1035 AM MDT.

Other locations in the path of this storm include Canyon, Grebe Lake,
Lower Falls and Cascade Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4439 11085 4453 11101 4484 11058 4463 11034
TIME...MOT...LOC 1629Z 230DEG 31KT 4452 11085

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Straub
Special weather statement, Jul 5, 10:10 AM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
1110 AM MDT Sat Jul 5 2025

WYZ001-051745-
Yellowstone National Park-
1110 AM MDT Sat Jul 5 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL PARK COUNTY,
INCLUDING NORTHEAST PORTIONS OF YELLOWSTONE NATIONAL PARK, THROUGH
1145 AM MDT...

At 1109 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Floating Island Lake to
near Lower Falls. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Tower Falls around 1115 AM MDT.
  Lamar Valley around 1125 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4498 11000 4497 11000 4497 10997 4493 10993
      4464 11048 4500 11039 4500 11031 4499 11020
      4500 11015 4500 11001
TIME...MOT...LOC 1709Z 229DEG 34KT 4501 11035 4469 11044

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Straub
Special weather statement, Jul 5, 10:42 AM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
1142 AM MDT Sat Jul 5 2025

WYZ001-002-051815-
Yellowstone National Park-Absaroka Mountains-
1142 AM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PARK COUNTY,
INCLUDING NORTHEASTERN YELLOWSTONE NATIONAL PARK, THROUGH 1215 PM
MDT...

At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar Valley, which is 22 miles northeast of Lake, moving northeast
at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Park
County, including the following locations... Fox Creek Campground and
Pebble Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 10969 4487 10959 4470 11016 4486 11028
      4501 10997
TIME...MOT...LOC 1741Z 241DEG 32KT 4482 11013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Straub
Special weather statement, Jul 5, 12:02 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
102 PM MDT Sat Jul 5 2025

WYZ012-014-025-051930-
Wind River Mountains West-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-
102 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SUBLETTE COUNTY
THROUGH 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Warren Bridge, which is 24 miles northwest of
Pinedale, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Sublette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4307 11021 4320 11024 4335 10991 4309 10978
TIME...MOT...LOC 1901Z 257DEG 18KT 4315 11015

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wittmann
Local storm report, Jul 5, 12:24 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
124 PM MDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Hail             16 N Cora               43.17N 109.99W
07/05/2025  M1.75 Inch       Sublette           WY   Trained Spotter

            Trained Spotter.

&&

MMG
Special weather statement, Jul 5, 12:46 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
146 PM MDT Sat Jul 5 2025

WYZ004>006-052030-
Southeast Bighorn Basin-Southwest Bighorn Basin-North Bighorn Basin-
146 PM MDT Sat Jul 5 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL HOT SPRINGS...
SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES THROUGH 230
PM MDT...

At 146 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Byron to near Otto to 16
miles northeast of Legend Rock State Petroglyph Site. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Otto around 150 PM MDT.
  Basin around 205 PM MDT.

Other locations in the path of these storms include Greybull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4475 10803 4437 10786 4390 10804 4393 10854
      4433 10839 4464 10853
TIME...MOT...LOC 1946Z 263DEG 22KT 4458 10842 4434 10831 4401 10844

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rowe

The radar

The Riverton/Lander radar (KRIW), 122 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sublette

When
July 5, 12:50 PM MST to 12:55 PM MST
Where
Sublette County, 16 mi N of Cora to 1.17 mi E of Kendall
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.162, -109.970

A trained spotter reported golf ball size hail to the north of Cora.

Thunderstorm Wind, Sweetwater

When
July 5, 6:54 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

Thunderstorm Wind, Natrona

When
July 5, 7:50 PM MST to 7:52 PM MST
Where
Natrona County, 3 mi SSE of Casper to 2 mi SSE of Casper
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.790, -106.297

Wind gusts as high as 61 mph occurred on the south side of Casper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284275, 1284276, 1284277.